Advertisement

On the numerical approximation of secondary bifurcation problems

  • H. Weber
Conference paper
Part of the Lecture Notes in Mathematics book series (LNM, volume 878)

Abstract

We discuss stable numerical methods for the approximation of the solutions of a nonlinear parameter - dependent equation near a non-trivial bifurcation point. The problem of finding the bifurcation point is reformulated as a well-posed equation of higher dimension. The nearby branches can be calculated in a stable manner after applying a certain transformation having its origin in the Lyapunov — Schmidt theory. We also treat the perturbed bifurcation problem and present numerical results.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    W.-J. Beyn, On discretizations of bifurcation problems, pp. 46–73 in [10], 1980.Google Scholar
  2. 2.
    W.-J. Beyn, Zur Approximation von Lösungsverzweigungen nichtlinearer Randwertaufgaben mit dem Differenzenverfahren, Manuskript, Konstanz 1980.Google Scholar
  3. 2.
    F. Brezzi, J. Rappaz, P.-A. Raviart, Finite-dimensional approximation of nonlinear problems, Part III: Bifurcation points, manuscript, 1980.Google Scholar
  4. 4.
    M.G. Crandall, P.H. Rabinowitz, Bifurcation from simple eigenvalues, J. Functional Anal. 8(1971), 321–340.MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    J. Dieudonné, Foundations of modern analysis, Academic Press, New York 1960.zbMATHGoogle Scholar
  6. 6.
    J.P. Keener, H.B. Keller, Perturbed bifurcation theory, Arch. Rational Mech. Anal. 50 (1974), 159–175.MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    H.B. Keller, Approximation methods for nonlinear problems with applications to two-point boundary value problems, Math. Comp. 29(1975), 464–474.MathSciNetCrossRefzbMATHGoogle Scholar
  8. 9.
    F. Kikuchi, Finite element approximation of bifurcation problems, Theoretical and Applied Mechanics 26(1976), 37–51, University of Tokyo Press.Google Scholar
  9. 10.
    H.D. Mittelmann, H. Weber (eds.), Bifurcation problems and their numerical solution, Workshop Dortmund Jan. 15–17, 1980, Intern. Ser. Numer. Math. Vol. 54, Birkhäuser, Basel 1980.zbMATHGoogle Scholar
  10. 11.
    H.D. Mittelmann, H. Weber, Numerical methods for bifurcation problems — a survey and classification, pp. 1–45 in [10], 1980.Google Scholar
  11. 12.
    G. Moore, The numerical treatment of non-trivial bifurcation points, Techn. report Na/6, University of Bath, 1980, submitted for publication.Google Scholar
  12. 13.
    G.H. Pimbley, Eigenfunction branches of nonlinear operators, and their bifurcations, Lecture Notes in Maths. Vol. 104, Springer-Verlag, Berlin 1969.CrossRefzbMATHGoogle Scholar
  13. 14.
    R. Seydel, Numerical computation of branch points in ordinary differential equations, Numer. Math. 32(1979), 51–68.MathSciNetCrossRefzbMATHGoogle Scholar
  14. 15.
    R. Seydel, Numerical computation of branch points in nonlinear equations, Numer. Math. 33(1979), 339–352.MathSciNetCrossRefzbMATHGoogle Scholar
  15. 16.
    H.J. Stetter, Analysis of discretization methods for ordinary differential equations, Springer-Verlag, Berlin-Heidelberg-New York, 1970.zbMATHGoogle Scholar
  16. 17.
    H. Weber, Numerische Behandlung von Verzweigungsproblemen bei gewöhnlichen Randwertaufgaben, pp. 176–190 in: J. Albrecht, L. Collatz, K. Kirchgässner (eds.), Constructive methods for nonlinear boundary value problems and nonlinear oscillations, Intern. Ser. Numer. Math. Vol. 48, Birkhäuser, Basel 1979.CrossRefGoogle Scholar
  17. 18.
    H. Weber, W. Werner, On the numerical determination of nonisolated solutions of nonlinear equations, Preprint Nr. 32(1979/80), Univ. Dortmund, submitted for publication.Google Scholar
  18. 19.
    R. Weiss, Bifurcation in difference approximations to two-point boundary value problems, Math. Comp. 29(1975), 746–760.MathSciNetCrossRefzbMATHGoogle Scholar
  19. 20.
    R. Weiss, The convergence of shooting methods, BIT 13(1973), 470–475.MathSciNetCrossRefzbMATHGoogle Scholar
  20. 21.
    M. Yamaguti, H. Fujii, On numerical deformation of singularities in nonlinear elasticity, pp. 267–278 in: R. Glowinski, J.L. Lions (eds.), Computing methods in applied sciences and engineering, Lecture Notes in Maths. 704, Springer-Verlag, Berlin 1979.Google Scholar

Copyright information

© Springer-Verlag 1981

Authors and Affiliations

  • H. Weber
    • 1
  1. 1.Abteilung MathematikUniversität DortmundDortmund 50Deutschland

Personalised recommendations